Medicinski pregled 2010 Volume 63, Issue 9-10, Pages: 705-708
Full text ( 707 KB)
Side effects of antipsychotic agents: Neuroleptic malignant syndrome
Cvjetković-Bošnjak Mina, Soldatović-Stajić Branislava
Neuroleptic malignant syndrome is a rare, potentially life-threatening complication which is an unpredictable, idiosyncratic reaction to antipsychotics. In patients receiving traditional antipsychotics, neuroleptic malignant syndrome occurs with an incidence of 0.2-3.3%. However, neuroleptic malignant syndrome also appears in patients treated with atypical antipsychotics, especially Clozapine. A possible cause of neuroleptic malignant syndrome is blockade of dopamine receptors in the nigrostriatal tracts or hypothalamic nuclei. If signs and symptoms of the Neuroleptic malignant syndrome are identified in time, full recovery is possible. This is a report of a female patient with neuroleptic malignant syndrome treated by traditional antipsychotics. As soon as neuroleptic malignant syndrome symptoms were recognized, the antipsychotic drugs were discontinued, symptomatic therapy was initiated and symptoms of neuroleptic malignant syndrome disappeared. However, the patient's psychotic symptoms persisted and an atypical antipsychotic was administered. During the next few days the psychotic symptoms gradually disappeared and the patient accomplished good recovery.
Keywords: Antypsychotic Agents + adverse effects, Neuroleptic Malignant Syndrome, Signs and Symptoms
More data about this article available through SCIndeks